Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 24, 2017, 4:26 PM EST for Cass County, Saint Joseph County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 4:26 PM EST (21:26 UTC)
- Expired
- Feb 24, 2017, 5:00 PM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:44 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 400 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 761 m²/s²
- 0-3 km storm-relative helicity
- 846 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
853
WUUS53 KIWX 242126
SVRIWX
MIC027-149-242200-
/O.NEW.KIWX.SV.W.0003.170224T2126Z-170224T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
426 PM EST FRI FEB 24 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
East central Cass County in southwestern Michigan...
Northwestern St. Joseph County in southwestern Michigan...
* Until 500 PM EST
* At 424 PM EST, a severe thunderstorm was located 8 miles east of
Cassopolis, or 11 miles northeast of Simonton Lake, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Three Rivers, Flowerfield, Mendon, Jones, Moore Park, Corey Lake,
Howardsville, Clear Lake and Fishers Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4180 8580 4188 8590 4207 8572 4207 8536
TIME...MOT...LOC 2124Z 224DEG 51KT 4188 8584
HAIL...1.00IN
WIND...60MPH
$$
FISHER1 follow-up statement
589
WWUS53 KIWX 242152
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
452 PM EST FRI FEB 24 2017
MIC027-149-242201-
/O.EXP.KIWX.SV.W.0003.000000T0000Z-170224T2200Z/
Cass MI-St. Joseph MI-
452 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES WILL EXPIRE AT 500 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However an
additional severe thunderstorm will likely move into ports of
eastern Cass and western St Joseph counties over the next 15
minutes.
A severe thunderstorm watch remains in effect until 1000 PM EST for
southwestern Michigan.
LAT...LON 4180 8580 4188 8590 4207 8572 4207 8536
TIME...MOT...LOC 2151Z 224DEG 51KT 4215 8549
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:24 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 24, 3:24 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EST Fri Feb 24 2017
.SYNOPSIS...
Issued at 318 PM EST Fri Feb 24 2017
Low pressure will track rapidly into Michigan by this evening with
a strong cold front sweeping across the area. Showers and
thunderstorms, some possibly severe, will move through by mid
evening with much colder arriving in its wake for the weekend.
Snow showers will be possible mainly Saturday as strong northwest
flow and weak disturbance impact the lakes area. Temperatures will
trend back to near or above normal levels into next week.
&&
.SHORT TERM...(Through Tonight)
Issued at 318 PM EST Fri Feb 24 2017
Convective event slowly unfolding in what is more of a typical
March/April airmass with much of the area well rooted in the warm
sector as low pressure tracks across far NW parts of the area this
afternoon. Record already broke at Ft Wayne with a high of 69. Most
areas seeing temps in the 60s with dewpoints in the mid 50s.
Lakeshore areas have not gotten to enjoy the warm air thus far. Pre
frontal trough has been attempting to light up and initially
struggled as strong EML kept things capped and updraft strength
limited. Shortwave trough now approaching and allowing for uptick in
convective initiation and subsequent severe threat, especially
into SE Michigan as well as portions of NW Ohio. Will need to
watch these areas but main area of concern now highlighted by
recent SWOMCD issued for convective threat along the cold front
with radar showing very disorganized development from NW Indiana
into portions of Illinois. To summarize, strong to severe storms
still possible into the evening hours with high res models
suggesting potential at least scattered reports of wind damage in
any LEWP/QLSC signatures and a risk for large hail/isolated
tornadoes in discrete cells or in notches on above mentioned
convective lines. Severe threat should end rapidly by 3Z with
colder air rapidly falling in behind the front.
&&
.LONG TERM...(Saturday through Friday)
Issued at 318 PM EST Fri Feb 24 2017
Few changes to long term with focus on severe weather threat in near
term.
Cold air will be firmly entrenched at the start of the period with
lake enhanced snow showers across at least the northwestern quarter
to third of the area. Local accumulations of around an inch will be
possible with some slick spots not out of the realm of possibility.
It will be blustery and cold with highs only in the lower to middle
30s and a stiff nw wind of 10 to 20 mph with higher gusts. Both the
winds and snow showers will rapidly diminish Sat night as the
trough pulls away and start of at least limited ridging commences.
Highs Sunday will head back to normal levels in the low to mid
40s.
Longwave trough will dig once again to the west and allow for
increasing heights and a series of systems to bring increased rain
chances, especially by mid week as the main trough ejects and heads
for the Great Lakes. Warmer temperatures will occur ahead of it with
highs in the 40s and 50s falling back to below normal levels in its
wake with highs in the 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1230 PM EST Thu Feb 23 2017
Low pres over ne IL will shift into sw MI by late aftn as trailing
cold front surges east this evening. Grungy warm sector wwd of
prefrontal trough bisecting cwa sw-ne slowing sfc based
destabilization underneath as yet formidable mid level capping
inversion. However approach of upper trough out of IA will lead to
erosion of this feature as better height falls spread east and
still expect convection to initiate over nw IN twd 20Z.
Otherwise current prefrontal convection continues to struggle yet
likely to serve as a focus point for sfc based storms as cold front
approaches this evening...east of KSBN terminal but west of KFWA.
Quick upscale growth expected with brief near severe potential twd
00Z at KFWA. Strong low level cold advection follows with widespread
mvfr conditions thereafter tonight along with likely snow showers
invof KSBN late.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 1 AM Saturday to 5 AM EST Sunday for
LMZ043-046.
&&
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 24, 5:37 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 537 AM EST Fri Feb 24 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Severe storms are possible this afternoon and evening with damaging winds the main threat. Hail to one inch in diameter and short-lived tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-251045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 537 AM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Strong to severe storms with gusty winds are expected this afternoon. High winds and waves will cause hazardous conditions for small craft tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High winds and waves will cause hazardous conditions for small craft Saturday through Sunday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 24, 10:36 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1036 AM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM TSTM WND DMG 2 SSE HARBERT 41.85N 86.61W
02/24/2017 BERRIEN MI EMERGENCY MNGR
8" DIAMETER TREE DOWN INTO PHONE LINES.
&&
BMLLocal storm report, Feb 24, 10:48 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 AM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM TSTM WND DMG STEVENSVILLE 42.01N 86.53W
02/24/2017 BERRIEN MI EMERGENCY MNGR
LARGE TREE LIMBS ~2" IN DIAMETER ACROSS
ROADWAY.
0744 AM TSTM WND DMG SAINT JOSEPH 42.10N 86.49W
02/24/2017 BERRIEN MI EMERGENCY MNGR
LARGE TREE ~1' IN DIAMETER FELL ACROSS THE
ROAD.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSpecial weather statement, Feb 24, 3:56 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
356 PM EST FRI FEB 24 2017
INZ034-242130-
Jay-
356 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JAY COUNTY...
At 356 PM EST, a strong thunderstorm was located over Portland,
moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Portland around 405 PM EST.
Other locations impacted by this storm include Bryant, College
Corner, Westchester, Liber, Trinity, Collett, New Corydon, Brice,
Bellfountain and Salamonia.
LAT...LON 4050 8509 4057 8492 4057 8480 4040 8480
4034 8503
TIME...MOT...LOC 2056Z 236DEG 31KT 4040 8501
JBALLLocal storm report, Feb 24, 4:09 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 ESE SOUTH BEND 41.67N 86.22W
02/24/2017 M0.75 INCH ST. JOSEPH IN BROADCAST MEDIA
DIME SIZED HAIL REPORTED AT IUSB (SOUTH
BEND).
&&
CRSpecial weather statement, Feb 24, 4:12 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
412 PM EST FRI FEB 24 2017
INZ004-005-MIZ078-079-242145-
St. Joseph-Elkhart-St. Joseph-Cass-
412 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH...SOUTHEASTERN CASS AND NORTHWESTERN ST.
JOSEPH COUNTIES...
At 412 PM EST, a strong thunderstorm was located near Simonton Lake,
moving northeast at 60 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Elkhart, Mishawaka, Three Rivers, Simonton Lake, Granger, Osceola,
Cassopolis, Edwardsburg, Marcellus, Union, Penn, Flowerfield,
Vandalia, Adamsville, Juno Lake, Donnell Lake, Fishers Lake, Jones,
Diamond Lake and Corey Lake.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 80 and
94.
LAT...LON 4207 8542 4164 8604 4167 8615 4170 8620
4181 8615 4207 8585
TIME...MOT...LOC 2112Z 223DEG 55KT 4182 8598
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:26 AM EST | Severe Thunderstorm Warning | IWX | Berrien | 34 min |
| Feb 24, 7:51 AM EST | Special Weather Statement | IWX | Cass | 24 min |
| Feb 24, 4:12 PM EST | Special Weather Statement | IWX | Cass | 33 min |
| Feb 24, 4:41 PM EST | Severe Thunderstorm Warning | IWX | Cass | 24 min |
| Feb 24, 4:59 PM EST | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.